Tysabri PML Risk Increases With Use, FDA SaysFeb 8, 2010 | Parker Waichman LLP
Tysabri, a popular treatment for relapsing multiple sclerosis (MS), is more likely to cause a serious brain infection called progressive multifocal leukoencephalopathy, or PML, the longer it is used, according to the U.S. Food & Drug Administration (FDA). The agency announced Friday that the Tysabri label would be updated to include such a warning.
Tysabri is seen as one of the most effective MS treatments on the market, especially for those with severe cases who have few other options. Unfortunately, it also poses serious risks because of its association with PML.
PML attacks the brain and central nervous system and is usually fatal. It. Symptoms include vision problems, loss of coordination, and memory loss. Patients who survive the disease are often permanently disabled. In the U.S. Tysabri was taken off the market in 2005 after three patients in clinical trials developed PML. But the drug was reapproved in 2006, although it was subject to restrictions.
The FDA said Friday that it has received reports of 31 confirmed cases of PML as of January 21, 2010. There have been no reports of PML in patients treated for less than 12 months since Tysabri’s was reintroduced to the market in 2006. According to the FDA, in patients treated with 24 to 36 infusions, the overall worldwide rate and the rate in the U.S. of developing PML is similar to the rate seen during clinical trials (1 case per 1,000 patients treated). Outside of the U.S., the rate is approximately 2 cases per 1,000 patients. The reasons for this difference are unknown. The agency also noted that there is limited clinical experience beyond 36 Tysabri infusions either in clinical trials or in the postmarketing setting.
The FDA also said cases of Immune Reconstitution Inflammatory Syndrome (IRIS) have been reported after stopping Tysabri because of PML. IRIS is a condition that can occur after discontinuing immunosuppressant medications. During immune system recovery, patients can experience a severe inflammatory response to an infection and their symptoms can get worse, sometimes after a period of improvement. An update to the Warnings and Precautions section of the Tysabri label has been added to inform healthcare professionals about the occurrence of IRIS in patients who developed PML and subsequently discontinued Tysabri.